Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Fosamax and Swallowing

05/22/2006

Question:

My 78 year old mother has been taking Fosomax for about 4 years and for the last few months she has been having a great deal of trouble swallowing whenever she eats. Could this be a side effect of the Fosomax?

Answer:

Fosamax does not cause swallowing problems, but swallowing problems can be a problem with Fosamax if the pill gets stuck in the esophagus.  Medications like Fosamax can be very irritating to the esophagus if they get stuck there.  Your mother's swallowing difficulties should be evaluated to determine if she should be taking Fosamax.  I would recommend she discontinue the Fosamax until her swallowing problem is resolved.

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati